Texas, 2014

Lightning Strike in Texas, August 19, 2014

August 19, 2014 · NWS LCH · 1 event in 1 county or zone

Lightning struck a tree in Beaumont which fell on a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Lightning struck a tree in Beaumont which fell on a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 19, 2:35 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 19, 2:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
335 PM CDT TUE AUG 19 2014

.DISCUSSION...
AS THE AFTERNOON PROGRESSES...SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP IN THE AREA DUE TO THE COMBINATION OF INTERACTION WITH
THE SEA BREEZE AND DAYTIME HEATING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME
HEATING. TONIGHT...WARM AND MUGGY CONDITIONS WILL PREVAIL.

NOT MANY ALTERATIONS MADE TO THE PREVIOUS FORECAST. FOR THE
REMAINDER OF THE WORK WEEK...HOT AND HUMID CONDITIONS WILL PERSIST
ACROSS THE AREA WITH HIGH TEMPERATURES REACHING THE MID TO LOW
90S DURING THE DAY...AND LOW TEMPERATURES REMAINING IN THE HIGH
70S TO LOW 80S AT NIGHT. LIGHT SOUTHERLY FLOW THROUGHOUT THE REST
OF THE WEEK WILL BRING IN MOISTURE FROM THE GULF WHICH...COMBINED
WITH DAYTIME HEATING...WILL CONTRIBUTE TO THE POTENTIAL FOR
AFTERNOON CONVECTION.

GOING INTO THE WEEKEND...SURFACE HIGH PRESSURE REMAINS SETTLED
OVER OUR REGION AS RIDGING CONTINUES IN THE UPPER LEVELS. THE
DEVELOPMENT OF THIS SYSTEM WILL SUPPRESS MOST LIFTING
MECHANISMS...RESULTING IN LITTLE TO NO CONVECTIVE ACTIVITY FOR
FRIDAY THROUGH SUNDAY. AFTERNOON CONDITIONS WILL BE HOT AS
TEMPERATURES CLIMB INTO THE MID TO HIGH 90S INLAND WITH DEW POINTS
FOLLOWING SUIT REACHING INTO THE LOW TO MID 70S.

AS WE ENTER THE NEW WEEK...THE RIDGE BEGINS TO DAMPEN SLIGHTLY
WHICH WILL PROVIDE SOME RELIEF FROM THE HEAT AND THE RETURN OF
SOME LIFTING MECHANISMS TO THE AREA WITH INCREASED CLOUD COVER AND
UPPER LEVEL MOISTURE. AS A RESULT...SLIGHT INCREASE IN POPS FOR
BOTH MONDAY AND TUESDAY.

&&

.MARINE...
LIGHT SOUTHERLY FLOW WILL PREVAIL FOR THE REMAINDER OF THE WORK
WEEK. THIS PATTERN WILL CONTINUE BEFORE SURFACE HIGH PRESSURE
BUILDS IN FROM THE EAST GOING INTO THE WEEKEND. THE SURFACE HIGH
WILL BE CENTERED NEAR OUR REGION ON FRIDAY MORNING...RESULTING IN
LIGHT AND VARIABLE WINDS. AS THE HIGH PRESSURE DOMINATES...THE
POTENTIAL FOR ANY CONVECTIVE ACTIVITY IS LIMITED.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  92  78  93  77 /  10  30  10  20  10
KBPT  78  92  78  93  77 /  10  20  10  20  10
KAEX  75  95  75  95  74 /  20  20  10  20  10
KLFT  77  93  77  93  77 /  10  30  10  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

STACKHOUSE/MARCOTTE
Hazardous weather outlook, Aug 19, 3:21 AM CST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
421 AM CDT TUE AUG 19 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-200930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
421 AM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...MAINLY OVER EAST TEXAS AND WESTERN LOUISIANA. A PERIOD OF HEAVY
RAIN, OCCASIONAL LIGHTNING, AND GUSTY WINDS MAY OCCUR IN THE
STRONGEST THUNDERSTORMS. ALSO HEAT INDEX VALUES WILL BE GETTING UP
TO AROUND 106 IN MANY LOCATIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FOR
WEDNESDAY AND THURSDAY.

HIGH PRESSURE WILL BUILD THROUGH THE MID AND UPPER LEVELS BY THE
END OF THE WEEK WHICH WILL INCREASE TEMPERATURES ACROSS THE
REGION. THIS WILL CAUSE APPARENT TEMPERATURES TO CLIMB INTO THE
105 TO 110 RANGE ACROSS THE AREA...ESPECIALLY WEDNESDAY AND
THURSDAY. THERE IS THE POTENTIAL THAT A HEAT ADVISORY MAY BE
NEEDED ONE OR BOTH OF THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 19, 12:36 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 PM CDT TUE AUG 19 2014

LAZ031-191930-
ALLEN LA-
136 PM CDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR ALLEN PARISH UNTIL 230 PM CDT...

AT 133 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF LEBLANC...MOVING NORTHEAST
AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LEBLANC...
HARMONY...KINDER...MITTIE AND OBERLIN.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3079 9279 3051 9263 3048 9272 3049 9277
      3047 9278 3043 9292 3044 9302 3057 9311
      3060 9307 3060 9298 3066 9298

RUA
Special weather statement, Aug 19, 1:37 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
237 PM CDT TUE AUG 19 2014

TXZ259-260-192030-
NORTHERN JASPER TX-NORTHERN NEWTON TX-
237 PM CDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND JASPER COUNTIES UNTIL
330 PM CDT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF JASPER...MOVING NORTHEAST AT 15
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...JASPER...
HOLLY SPRINGS...JAMESTOWN...HARRISBURG AND FARRSVILLE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3106 9365 3075 9400 3087 9413 3116 9396
      3117 9378

RUA
Local storm report, Aug 19, 1:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
246 PM CDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLASH FLOOD      LAKE ARTHUR             30.08N 92.68W
08/19/2014                   JEFFERSON DAVIS    LA   NWS EMPLOYEE

            MIC REPORTS STREET FLOODING ON ENTERPRISE BLVD.

0242 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
08/19/2014                   CALCASIEU          LA   NWS EMPLOYEE

            MIC REPORTS STREET FLOODING ON ENTERPRISE BLVD.

&&

MOGGED
Local storm report, Aug 19, 1:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE LAKE CHARLES LA
246 PM CDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
08/19/2014                   CALCASIEU          LA   NWS EMPLOYEE

            MIC REPORTS STREET FLOODING ON ENTERPRISE BLVD.

&&

MOGGED
Local storm report, Aug 19, 1:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
253 PM CDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
08/19/2014                   CALCASIEU          LA   PUBLIC

            STREET FLOODING 2 FEET DEEP NEAR ST LOUIS HIGH SCHOOL.

&&

MOGGED
Special weather statement, Aug 19, 2:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
304 PM CDT TUE AUG 19 2014

TXZ180-259-192045-
NORTHERN JASPER TX-TYLER TX-
304 PM CDT TUE AUG 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR TYLER AND JASPER COUNTIES UNTIL
345 PM CDT...

AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF COLMESNEIL...MOVING NORTHEAST AT
15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ROCKLAND...
EBENEZER AND SAM RAYBURN DAM.

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3106 9438 3112 9405 3114 9404 3114 9403
      3114 9397 3084 9431 3093 9448

MM

The radar

The Lake Charles radar (KLCH), 88 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
August 19, 3:00 PM CST
Where
Jefferson County, 0.47 mi W of Pine Crest
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.119, -94.128

Lightning struck a tree in North Beaumont which then fell on a house damaging the kitchen. Three people were inside the home when the tree fell, but no one was injured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539688.